My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

Do diet pills interact with depression and bipolar meds such as Wellbutrin and Geodon?

 

Answers From Experts & Organizations (1)

Pharmacy
American Pharmacists Association
423 Answers
7,611 Helpful Votes
38 Followers
A.

This is a great question, because actually the two drugs mentioned, Wellbutrin and Geodon, actually can cause some weight gain. So I would actually ask this patient, number one, are they telling their doctors that they -- they may be seeing two different doctors, are they aware that they are taking these medications and do they have a medication list. Because of the side effect profile, we are adding a medication that we really probably don't need.

I would like to be able to find a more non-drug option, such as changing their diet, increasing their fluid intake.

So we want to make sure that, that patient understands that. The pharmacist, by looking at their medication list when they are coming to visit the pharmacy, will be able to point that out and say, hey, you are getting an unnecessary medication for side effect of two drugs, and maybe one of them, they may not necessarily need.

So that's where the pharmacist can actually contact the physicians or healthcare provider and say, doctor, are you aware of this? This happens all the time in the pharmacy.

I can't tell you how many times I say to patients, does your doctor know? Well, I went to this doctor for this medicine, but this doctor doesn't know about this one.

Everyone needs to know about it. That's why that medication list is so important. Not only is it help the pharmacist but bring it to all your other doctor appointments. That way they can see everything that everyone is prescribing and we can avoid medication errors and unnecessary use.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

3 of 9 found this helpful
Read the Original Article: WebMD Ask the Pharmacist: Diet and Nutrition

Answers from Contributors (1)

5 Answers
1 Helpful Vote
A.

I also have been on sooo many anti-depressants and other meds for bipolar II  and always gained weight. I am a 40 year old woman who is 5'1 tall and at that time almost 150 pounds. But I was just prescribed a very new anti-depressant called Fetzima, there isn't any generic version as of yet. I am on the max dose at 80mg daily. But add Lamictal, Adderall, Xanax, Seroquel, Ambien XR, Propranolol, Imitrex injections, Cambia liquid, Spinx nasal spray and lastly Phenergen 25mg PRN migraine with vomiting. But my point which I apologize for going off in so many directions, thanks to the Adderall 60mg daily. The Fetzima is supposedly much better as far as weight is concerned. It actually lists that weight loss is more common than weight gain. And while I would never suggest anyone to be on a stimulant/Adderall when I have never been ADD/ADHD. I take it daily and in a pretty decent dosage to somehow get me to function thru the day. It's hard to figure out as the patient why a doctor would put you on a lot of "uppers" and then you need "downers"..it is crazy. But with the Adderall I have been on for almost 3 months and in all honestly I now weigh 103 pounds. So over 45 plus pounds in that 3 months. I can't describe the feeling of having absolute no appetite, I actually don't eat anything until my 11 year old daughter is home from school, then while I am making her a snack, and later dinner for the family, I try my best to eat a few bites here and there cause I do not want my daughter to think I am trying on purpose to not eat cause I want to be skinny. And so I lose all my weight in my breasts, my butt, arms and legs, and my face is caving in. I will always have a larger stomach after childbirth but if things continue like this I'll end up in the hospital. So please think seriously what is most important as far as getting out of the depression that is so dark, been there, but if you do end up with weight gain side effect please either eat very healthy, and exercise safely and hopefully the depression meds will help enough you will find more days to not just take care of your mental illness, but start living healthy and happier. I wish you all the best, and know that depression can be just as or more fatal than being a little overweight or very underweight. Best Wishes  Malissa

The opinions expressed here are solely those of the User.down arrowThe opinions expressed here are solely those of the User.
User-generated content areas are not reviewed by a WebMD physician. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice. Please see the
bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.